Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 234, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 2, 2022, 9:24 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 9:24 PM CDT (02:24 UTC)
- Expired
- Aug 2, 2022, 10:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2274 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
928
WUUS53 KMPX 030224
SVRMPX
MNC073-173-030330-
/O.NEW.KMPX.SV.W.0234.220803T0224Z-220803T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
924 PM CDT Tue Aug 2 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Lac qui Parle County in west central Minnesota...
Southwestern Yellow Medicine County in west central Minnesota...
* Until 1030 PM CDT.
* At 923 PM CDT, a severe thunderstorm was located over Brandt, or 8
miles south of Clear Lake, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Canby and Porter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4485 9645 4497 9598 4463 9582 4462 9602
4463 9603 4463 9645
TIME...MOT...LOC 0223Z 252DEG 45KT 4464 9667
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
397
WWUS53 KMPX 030239
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT Tue Aug 2 2022
MNC073-173-030330-
/O.CON.KMPX.SV.W.0234.000000T0000Z-220803T0330Z/
Lac qui Parle MN-Yellow Medicine MN-
939 PM CDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN LAC QUI PARLE AND SOUTHWESTERN YELLOW MEDICINE
COUNTIES...
At 938 PM CDT, a severe thunderstorm was located over Lake Cochrane
Rec Area, or 9 miles southeast of Clear Lake, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Canby around 955 PM CDT.
Other locations impacted by this severe thunderstorm include Burr,
St. Leo and Providence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 9645 4497 9598 4463 9582 4462 9602
4463 9603 4463 9645
TIME...MOT...LOC 0238Z 248DEG 41KT 4467 9650
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff388
WWUS53 KMPX 030254
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
954 PM CDT Tue Aug 2 2022
MNC073-173-030330-
/O.CON.KMPX.SV.W.0234.000000T0000Z-220803T0330Z/
Lac qui Parle MN-Yellow Medicine MN-
954 PM CDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN LAC QUI PARLE AND SOUTHWESTERN YELLOW MEDICINE
COUNTIES...
At 954 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Canby to near Arco, moving east
at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Dawson around 1015 PM CDT.
Other locations impacted by these severe thunderstorms include Burr,
St. Leo and Providence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 9645 4497 9598 4463 9582 4462 9602
4463 9603 4463 9645
TIME...MOT...LOC 0254Z 253DEG 47KT 4477 9636 4438 9614
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff994
WWUS53 KMPX 030323
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1023 PM CDT Tue Aug 2 2022
MNC073-173-030333-
/O.EXP.KMPX.SV.W.0234.000000T0000Z-220803T0330Z/
Lac qui Parle MN-Yellow Medicine MN-
1023 PM CDT Tue Aug 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAC QUI PARLE AND
SOUTHWESTERN YELLOW MEDICINE COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4485 9645 4497 9598 4463 9582 4462 9602
4463 9603 4463 9645
TIME...MOT...LOC 0323Z 252DEG 45KT 4487 9590 4448 9569
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:34 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 6:34 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Tue Aug 2 2022
.UPDATE...
Issued at 336 PM CDT Tue Aug 2 2022
3 PM observations came in and heat indices increased several degrees
across southern Minnesota, now ranging from 105 to 110 in many
cases. Dew points are not mixing out, despite rising temperatures.
The compounded effect has allowed the jump in heat indices into the
warning range across most of southern Minnesota, thus the warning has
been expanded.
&&
.DISCUSSION...(This evening through Tuesday)
Issued at 247 PM CDT Tue Aug 2 2022
KEY MESSAGES: (optional)
- Heat index values of 100-105 into this evening
- Scattered thunderstorms expected tonight, some of which may be
severe.
TODAY/TONIGHT:
The forecast for excessive heat remains on track as wide spread heat
index values of 100-105 are already present across much of the areas
under an Excessive Heat Warning/Heat Advisory. A few sites with
values above 110 can't be ruled out where dew points locally rise
into the upper 70s. Thunderstorm this afternoon is expected to
continue to remain limited to far northern Minnesota and Wisconsin,
as 700 mb temperatures around 14C maintain a strong cap over central
Minnesota and points south. There is a very low (~10%) chance of a
few isolated thunderstorms breaking the cap late this afternoon and
evening across western Wisconsin where the cap is weaker. A
conditional severe weather threat exists IF any storms can fire over
western Wisconsin, with very large hail and damaging wind gusts the
potential hazards. Better chances for showers and thunderstorms come
late tonight through the overnight hours, when stronger forcing aloft
arrives from the west. These overnight storms will most likely remain
elevated, meaning they will not be able to tap into the favorable
surface-based environment for severe weather. However, enough mid-
level CAPE and shear is present to possible generate a few stronger
clusters of storms, and maybe a few isolated instances of hail and
gusty winds overnight. Rainfall amounts will be very spotty owing to
the isolated to scattered nature of any storm tonight. Localized
rainfall amounts in excess of 1" are possible wherever thunderstorms
occur, but most other areas will likely see either less than 0.1" or
nothing at all.
WEDNESDAY-FRIDAY:
Northwest flow develops Wednesday behind a front which will lead to
drier dewpoints and cooler temperatures, although highs will likely
still end up in the mid to upper 80s across much of eastern Minnesota
and western Wisconsin. Southerly flow returns Thursday, but
temperatures won't really peak until Friday when the thermal ridge
axis moves overhead. Highs on Thursday will mostly remain in the mid
to upper 80s, but widespread low to mid 90s look likely Friday
afternoon. If dew point values can reach the upper 60s to low 70s,
Heat Advisories may be needed for portions of the area.
THIS WEEKEND:
A cold front will move through the Upper Midwest during the late
Friday to Sunday timeframe, with deterministic models and ensemble
still exhibiting quite a bit of spread regarding its timing. Showers
and thunderstorms are likely with the frontal passage, and the entire
area looks to have at least a decent chance for beneficial rainfall
amounts of half an inch or more. Daily temepratures will depend on
the timing of the front and precipitation. The NBM averaged values
show high temperatures in the 70s to low 80s, but a day or two of
below-normal temperatures is possible with cloudy skies during the
afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 634 PM CDT Tue Aug 2 2022
VFR this evening with mid level clouds increasing from the
northwest. TSRA are beginning to develop over SD, which should expand
in coverage later this evening heading into western MN. A gradual
weakening trend is anticipated overnight as activity reaches eastern
MN and WI. Gusty northwest winds and clear skies for Wednesday.
KMSP...Best chance for TSRA remains in the 07-10Z range.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 10-15G25 kts.
Sat...VFR. Wind W 5-10 kts becoming NW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-Blue
Earth-Brown-Carver-Chippewa-Dakota-Faribault-Hennepin-
Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
Ramsey-Redwood-Renville-Rice-Scott-Sibley-Waseca-Washington-
Watonwan-Wright-Yellow Medicine.
Heat Advisory until 9 PM CDT this evening for Benton-Chisago-
Douglas-Freeborn-Goodhue-Isanti-Pope-Sherburne-Stearns-Steele-
Stevens-Swift.
WI...None.
&&
UPDATE...Borghoff
DISCUSSION...ETA
AVIATION...BorghoffHazardous weather outlook, Aug 2, 9:00 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 900 PM CDT Tue Aug 2 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 900 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. A few storms may be severe. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
In the hours before
Local storm report, Aug 2, 4:32 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 4 ESE WELLS 43.73N 93.65W
07/31/2022 FARIBAULT MN STORM CHASER
VIDEO SHOWED A BRIEF TOUCHDOWN, WITH SOME
LARGE BRANCHES BEING TOSSED.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine | 47 min |
| Aug 2, 10:53 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Redwood, Renville, Sibley | 52 min |
| Aug 2, 11:27 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley, Wright | 48 min |
| Aug 2, 11:52 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott | 38 min |
| Aug 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Ramsey, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.